Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2014, Article ID 513108, 4 pages
http://dx.doi.org/10.1155/2014/513108
Case Report

Clozapine-Induced Myocarditis: Is Mandatory Monitoring Warranted for Its Early Recognition?

Queen’s University, 385 Princess Street, Kingston, ON, Canada K7L 1B9

Received 8 October 2013; Accepted 11 December 2013; Published 23 January 2014

Academic Editors: I. G. Anghelescu, L. Dell'Osso, Y. Kaneda, C. Lançon, N. Müller, and F. Oyebode

Copyright © 2014 T. A. Munshi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Clozapine is an atypical antipsychotic used for treatment resistant schizophrenia. Its potential to induce agranulocytosis is well known but it can also cause myocarditis. Clozapine is the only antipsychotic known to induce this side effect, typically early in the treatment, and literature is scarce on this condition. We are presenting a case report of a 21-year-old schizophrenic male who developed myocarditis within 3 weeks of starting on clozapine for his treatment resistant psychosis. We then aim to review some of the available literature and raise awareness among physicians as this condition can potentially be fatal if not detected early.